Fixed Drug Eruption Associated With Intravenous Contrast Media: Report in a Woman Receiving Iohexol

July 2011 | Volume 10 | Issue 7 | Case Report | 802 | Copyright © 2011

Natalie A. Wright MDa and Philip R. Cohen MDb-d

aDepartment of Internal Medicine, University of Texas Southwestern Medical Center, Dallas, TX bUniversity of Houston Health Center, University of Houston, Houston, TX cDepartment of Dermatology, The University of Texas M.D. Anderson Cancer Center, Houston, TX dDepartment of Dermatology, University of Texas-Houston Medical School, Houston, TX

Abstract

Fixed drug eruption, a medication-associated mucocutaneous reaction, rarely presents as a delayed adverse reaction to intravenous non-ionic contrast media. We describe a 57-year-old woman with a history of metastatic renal cell carcinoma who repeatedly developed a sharply demarcated, erythematous patch on her left breast after receiving the iodinated non-ionic contrast media iohexol for staging computed tomography scans. Recurrent fixed drug eruption may be avoided by using another contrast medium. Prophylactic treatment with systemic corticosteroids may prevent repeated fixed drug eruption if an alternative contrast agent cannot be used.

J Drugs Dermatol. 2011;10(7):802-804.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Fixed drug eruption, first described by Bourns in the late nineteenth century, is classically characterized by solitary or multiple, round to oval, sharply demarcated, erythematous patches that occur on the skin and mucous membranes.1 On subsequent exposure to the causative agent, the characteristic lesion will recur in the same site with resulting residual hyperpigmentation. Iodinated contrast media can cause multiple delayed adverse effects, rarely including fixed drug eruption. We describe a woman with a history of metastatic renal cell carcinoma who repeatedly developed a sharply demarcated, erythematous patch on her left breast after receiving the iodinated non-ionic contrast media iohexol (Omnipaque, GE Healthcare) for staging computed tomography scans every six months.

CASE REPORT

A 57-year-old Hispanic woman presented with an asymptomatic red lesion on her left breast. She has renal cell carcinoma that was initially treated with right nephrectomy. The tumor recurred in the ipsilateral renal fossa and also demonstrated bone metastases. She is being treated with sunitinib. She also has a history of T-cell lymphoma that was successfully treated with chemotherapy (cyclophosphamide, doxorubicin, vincristine and prednisone (CHOP)) and radiotherapy.

Follow-up surveillance appointments for her renal cell carcinoma occur every six months and include computed tomography scans with iohexol contrast medium. The afternoon prior to presentation, the patient received intravenous iodinated nonionic contrast media iohexol for a computed tomography of the chest, abdomen and pelvis. Less than 15 hours later, she noted the appearance of the red rash on her left breast.

Two prior computed tomography scans, six and 12 months ago, also resulted in a similar eruption in the same location. She denied associated symptoms including pruritus, burning, or nipple retraction. On each of these occasions, the left breast lesion resolved within five to seven days with resulting hyperpigmentation.

Examination shows a 9x13 cm oval, erythematous, sharply demarcated patch extending superiorly from her left areola (Figures 1 and 2). There are no areas of dimpling or nipple retraction. At a follow-up appointment two weeks later, the left breast revealed a markedly smaller and less erythematous resolving patch.

History and clinical presentation are consistent with a fixed drug eruption to the intravenous iohexol contrast medium. Avoidance of this particular contrast medium in the future or, if avoidance was impossible, pre-medication with oral corticosteroids was recommended.

↑ back to top


Related Articles